Alert archive / Utah / Wind Advisories in 2023
Wind Advisory 4, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Feb 8, 2023, 3:29 AM MST for 4 counties in Utah. It took effect at Feb 8, 2023, 2:00 PM MST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2023, 3:29 AM MST (10:29 UTC)
- In effect from
- Feb 8, 2023, 2:00 PM MST
- Expired
- Feb 9, 2023, 3:27 AM MST
- In force
- 13 hr
- Issued by
- NWS Salt Lake City, UT
Counties Carbon County, UT, Duchesne County, UT, Emery County, UT, Sevier County, UT
The radar
The Grand Junction radar (KGJX), 233 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 10.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
894 WWUS75 KSLC 081029 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 329 AM MST Wed Feb 8 2023 UTZ114-120-090000- /O.NEW.KSLC.WI.Y.0004.230208T2100Z-230209T1100Z/ Western Uinta Basin-Castle Country- Including the cities of Duchesne, Roosevelt, Price, Castle Dale, and Emery 329 AM MST Wed Feb 8 2023 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM MST THURSDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Western Uinta Basin and Castle Country. * WHEN...From 2 PM this afternoon to 4 AM MST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
474 WWUS75 KSLC 082122 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 222 PM MST Wed Feb 8 2023 UTZ114-120-091100- /O.CON.KSLC.WI.Y.0004.000000T0000Z-230209T1100Z/ Western Uinta Basin-Castle Country- Including the cities of Duchesne, Roosevelt, Price, Castle Dale, and Emery 222 PM MST Wed Feb 8 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM MST THURSDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Western Uinta Basin and Castle Country. * WHEN...Until 4 AM MST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
429 WWUS75 KSLC 091027 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 327 AM MST Thu Feb 9 2023 UTZ114-120-091130- /O.CAN.KSLC.WI.Y.0004.000000T0000Z-230209T1100Z/ Western Uinta Basin-Castle Country- Including the cities of Duchesne, Roosevelt, Price, Castle Dale, and Emery 327 AM MST Thu Feb 9 2023 ...WIND ADVISORY IS CANCELLED... Winds have decreased across the area, thus the Wind Advisory has been cancelled. $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Feb 7, 4:10 PM MST, 11 hours 19 minutes earlier.
Area forecast discussion, Feb 7, 4:10 PM MST, 11 hours 19 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 410 PM MST Tue Feb 7 2023 .SYNOPSIS...A quick moving winter system grazes the region Wednesday, with high pressure building in behind it for the end of the work week. Another system will potentially impact the area over the weekend, but details remain a bit murky. && .SHORT TERM (Through 12Z/5AM Thursday)...Fairly quiet conditions across the region this afternoon under the influence of shortwave ridging, evident via GOES-W WV imagery. With the ridging, forecast region remains devoid of precipitation, with most locations seeing fairly light winds as well. Additionally, largely seeing temperatures a bit nearer to climatological normal. Ridging will begin to flatten in advance of an approaching shortwave trough overnight, but still expecting another night of mostly benign weather with temps pretty near climatological normal. One exception will be another night with fog potential in a few sheltered/snow covered northern valleys, though once again will have potential to see clouds limit radiational cooling and temper the fog or yield more of a low stratus. By Wednesday, will start to feel the effects of a digging shortwave trough which will graze the forecast region while driving an associated cold frontal boundary south through the day. Snow chances will begin to increase in northern Utah by Wednesday morning, with chances then becoming maximized over the northeast quarter of the forecast region during the afternoon into the evening as the cold front pushes through. Given the quick nature of the system and lack of more appreciable deep moisture, total snow accumulations remain light, with still little more than T-0.5" along portions of the Wasatch Back, around 1-2" for northern mountains, and peak amounts of around 4-7" for the Bear River Range where best combination of ingredients looks to manifest. That said, the fast flow associated with the system along with maybe even some steepening surface lapse rates and associated low end low level instability will yield at least some potential for snow squalls before precipitation chances diminish. Thinking from roughly the Wasatch Back along the I-80 corridor into southwest Wyoming will see best chance, and as such, anyone planning on commuting in the area will want to be aware of the potential for rapidly changing conditions (gusty winds and very low visibility) associated with snow squalls. In addition to the aforementioned, the signal remains for a period of gusty downslope winds through northwest to southeast oriented canyons, particularly into Castle Country, following the passage of the cold front. With numbers once again coming in near criteria, wind headlines may be considered if confidence further increases in subsequent forecast cycles. Otherwise, behind the cold front colder air once again sweeps into the region, knocking temperatures downward for Thursday morning lows. .LONG TERM (After 12Z/5AM Thursday)...Long term forecast period will feature an active wavetrain pattern with multiple troughs forecast for the region, one largely dry, and one with much greater potential for widespread precipitation. In the wake of our more recent storm system that is expected to begin moving east of the area by Thursday morning, modest northerly flow across the area, combined with a north-south oriented pressure gradient, will help to force potentially strong winds through the I- 15 corridor between Cedar City and St. George. Current guidance shows the associated H7 frontal boundary sliding a bit further to the east of the area, which would only provide a short period of aligned flow to support higher end winds (>45mph gusts) through the morning. Will continue to monitor trends in how the models resolve the progression of the 700mb front, but would at least expect to see some wind gusts in excess of 30-35 mph in the surrounding areas. In addition, we may continue to see elevated winds in the western Uinta Basin and Castle Country regions. Similarly to the uncertainty with flow alignment for the Washington County gap wind potential, flow alignment will likely begin to taper off for the Uinta Basin and Castle Country area which will allow for a solid decrease in wind speeds Thursday morning. Following the passage of the trough, mid-level ridging will build into the area Thursday through Friday, helping to build surface high pressure and stable conditions area-wide. 700mb temperatures will see in increase in concert with the ridge axis building overhead into Friday, allowing for a return of short-lived inversion conditions. By Friday afternoon, the axis of this mid-level ridge will translate east of the region, increasing mid and upper level moisture ahead of the next trough. Mixing should be increased as broad subsidence shifts east of the region, however, increased cloud cover may limit solar insolation and thus decrease chances for better afternoon mixing. As is with most inversion setups, valley haze may potentially accumulate along the western Utah valleys Thursday through Saturday. Heading further into the weekend, ensemble guidance remains consistent with introducing a splitting trough over the Western U.S. With no strong connection to Pacific moisture, it looks like this storm system will be largely dry across much of Utah. I wouldn't rule out a few isolated snow showers across the higher terrain of northern and central Utah, but, for the most part, the most notable influence of this will be an increase in cloud cover and a slight weakening of inversion conditions. The good news is that ensemble guidance is in pretty solid agreement on introducing a much deeper, colder trough into the Western U.S. by mid-week next week, where ~90% of ensembles support some flavor of a trough over the West. In general, ~60% of ensembles are favoring widespread precipitation across Utah and southwest Wyoming, with the remaining 40% going a bit drier. That said, nearly all members from the GEFS and EPS suite are showing accumulating precipitation potential for Salt Lake City and Logan. Further south into Cedar City and St. George, there is not as much potential. So the biggest uncertainties at this point look to be the areal extent of precipitation, amounts, and the precipitation types. && .AVIATION...KSLC...VFR conditions will prevail through the overnight hours, with increasing high level cloud cover. Light diurnally driven winds will prevail, with light north winds transitioning to light southerly flow around 03Z. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail throughout the overnight period across Utah and southwest Wyoming with increasing cloud cover. There is potential for fog development in the Cache Valley, however, upper cloud cover is likely to inhibit this potential. Otherwise, light diurnally driven flows will prevail across all terminals. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Warthen LONG TERM...Webber AVIATION...Webber For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.